Utah, 2013

Winter Weather in Utah, September 26 to 27, 2013

September 26 to 27, 2013 · NWS GJT · 1 event in 1 county or zone

A Pacific trough brushed northeast Utah and produced significant early season snowfall in the eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough brushed northeast Utah and produced significant early season snowfall in the eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 26, 8:13 PM MST, 47 minutes earlier.

Area forecast discussion, Sep 26, 8:13 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
913 PM MDT THU SEP 26 2013

.UPDATE...
ISSUED AT 912 PM MDT THU SEP 26 2013

WHILE SOME GUSTY WINDS CONTINUE AHEAD OF THE COLD FRONT...WINDS
OVER THE ADVISED AREA REMAIN BELOW CRITERIA SO THE WIND ADVISORY
WAS ALLOWED TO EXPIRE EARLIER THIS EVENING. NEXT CONCERN IS
SNOWFALL IN THE SAN JUANS AND CENTRAL MOUNTAINS. NAM12 CONTINUES
TO PAINT BULLSEYE OVER SAN JUANS BUT CONCERN WILL BE TEMPS AND IF
THEY WILL BE COLD ENOUGH FOR ACCUMULATING SNOW. GUIDANCE
SUGGESTING BEST SHOT OF PRECIP TO OCCUR JUST BEFORE DAYBREAK
TOMORROW THROUGH NOON SO A QUICK SHOT EXPECTED WHICH MATCHES WELL
WITH UPPER LEVEL SUPPORT MOVING OVER THE AREA. LOCAL OBS APPEAR TO
PUT COLDEST AIR WEST OF THE FRONT THOUGH SO STILL SOME
DISCREPANCY. WILL CONTINUE TO EXAMINE LATEST GUIDANCE AND DISCUSS
ANY HIGHLIGHTS WITH NEXT SHIFT.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 404 PM MDT THU SEP 26 2013

SEVERAL TYPES OF WEATHER EXPECTED OVER THE NEXT 36 HRS AS AN
ENERGETIC UPPER TROUGH OVER THE WESTERN GREAT BASIN EVENTUALLY
PUSHES ACROSS THE FORECAST AREA BY FRI EVENING.

FIRST...THE COLD FRONT THAT PUSHED TO THE TAVAPUTS/ROAN PLATEAUS
EARLY THIS MORNING HAS RETREATED NORTH AS WARM FRONT TODAY. GUSTY
SOUTH TO SOUTHWEST WINDS HAVE DEVELOPED ESPECIALLY FROM THE FOUR
CORNERS TO NORTHWEST CO. WILL MAINTAIN THE CURRENT WIND ADVISORY IN
EFFECT FOR THE VALLEYS OF SE UT AND A PORTION OF SW CO...WHICH
EXPIRES AT 700 PM. WIND GUSTS TO 40 MPH NOTED AT MEEKER AND PINTO
RAWS THIS AFTERNOON...BUT BELIEVE CLOUDS WILL KEEP WIND GUSTS BELOW
ADVISORY CRITERIA FOR NW CO...SO DID NOT EXPAND THE WIND ADVISORY.

SECOND...RAIN AND MTN SNOW CHANCES INCREASE TONIGHT AND FRIDAY AS
THE UPPER TROUGH ADVANCES ACROSS UT INTO CO. 700 MB LOW CYCLOGENESIS
NOTED IN MODELS OVER NRN UT/SE ID TONIGHT WITH THE 700 MB LOW THEN
SLIDING ACROSS WY IN THE LEFT EXIT REGION OF THE UPPER JET MOVING UP
THE FRONT SIDE OF THE TROUGH. THIS WILL KEEP WRN CO IN SW FLOW WITH
SNOW LEVELS 10K OR HIGHER MOST OF TONIGHT. ASSOCIATED COLD FRONT
DOES PUSH THROUGH NORTHEAST UT BY MIDNIGHT DROPPING SNOW LEVELS
THERE. MODELS CONTINUE TO SHOW SIGNIFICANT EARLY-SEASON SNOWFALL
FOR THE EASTERN UINTA MTNS...4-8 INCHES ABOVE 9000 FT WITH LOCALLY
GREATER AMTS POSSIBLE...LATE TONIGHT AND FRIDAY MORNING IN COLD
ADVECTION AND STRONG ASCENT. WILL CONTINUE WITH THE EARLY-SEASON
WINTER STORM WARNING FOR UT ZONE 23.

PRECIPITATION DEVELOPS ACROSS WESTERN CO TONIGHT BUT FAVORING THE
NORTH AS THE TROUGH APPROACHES. SNOW WILL LIKELY BE CONFINED TO
ABOVE 9K OR 10K FT UNTIL FRIDAY WHEN THE COLDER AIR ARRIVES AND
DROPS SNOW LEVELS TO AROUND 8500 FT BY FRI AFTERNOON. SNOW SHOWERS
LIKELY WILL BE WIDESPREAD ACROSS THE WRN CO MTNS FRI MORNING IN A
UPPER DIVERGENCE/LOWER CONVERGENCE COUPLET WITH THE FRONT AND UPPER
JET. WITH HIGH SNOW LEVELS TONIGHT AND THEN MOISTURE BEGINNING TO
WANE BY MIDDAY FRI AS THE COLDER AIR SPREAD ACROSS...HAVE HELD OFF
ON ANY HIGHLIGHTS FOR THE CENTRAL AND SOUTHERN MTNS. HOWEVER...DID
PUT THE FLATTOPS/WHITE RIVER PLATEAU IN A WINTER WEATHER ADVISORY
FOR LATE TONIGHT AND FRIDAY WHERE SOUTHWEST THEN WEST FLOW AND
PROXIMITY TO MORE PROLONGED MOISTURE FAVORED SNOW AMTS OF 1-4
INCHES. LATER SHIFTS WILL HAVE TO MONITOR THE CENTRAL AND SOUTHERN
MTNS AND THE HIGH MTNS PASSES INCLUDED WITHIN.

IN GENERAL...HUNTERS  AND OTHER OUTDOOR ENTHUSIASTS IN THE HIGH
COUNTRY SHOULD BE PREPARED FOR A TURN TOWARD DAMP AND COLDER
CONDITIONS TONIGHT AND FRIDAY.

AND THIRD...DRIER AND COLDER AIR BUILDS IN FROM THE WEST FRI NIGHT.
WEST TO NORTHWEST OROGRAPHICS MAY KEEP SOME LIGHT PRECIP OVER THE
NRN CO MTNS AND ALONG THE CENTRAL DIVIDE THROUGH FRI EVENING.
OTHERWISE...SKIES WILL BE CLEARING WITH COLD OVERNIGHT LOWS AND THE
POTENTIAL FOR A FROST OR FREEZE IN MANY VALLEYS BY SUNRISE SATURDAY.
WITH FORECAST DEWPOINTS GENERALLY IN THE 20S...WITH THE COLDER MIN
TEMP GUIDANCE AND EXPANDED THE FREEZE WATCH TO INCLUDE MOST WESTERN
CO VALLEYS AS WELL AS THE EASTERN UINTA BASIN.  IN THE GRAND
VALLEY...LOWS OF 30-35 DEGREES BUT WITH POCKETS OF UPPER 20S IN THE
NORMALLY COLDER SPOTS LOOK POSSIBLE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 404 PM MDT THU SEP 26 2013

AFTER A COLD MORNING SATURDAY...A DRY ZONAL FLOW WILL ALLOW BREEZY
CONDITIONS IN THE AFTERNOON WITH TEMPERATURES 5-10 DEGREES BELOW
NORMAL THAT CLIMB TO NEAR NORMAL BY SUNDAY. ON MONDAY THE NEXT
WEAKER PACIFIC TROUGH PASSES THROUGH THE NORTHERN ROCKIES.
AFTERNOON WEST WINDS WILL INCREASE AND A DRY COOL FRONT PASSES
OVER THE NORTHERN HALF OF THE FORECAST AREA OVERNIGHT. BY TUESDAY
THE FLOW ALOFT BEGINS TO BACK TO SOUTHWEST AS THE NEXT PACIFIC
TROUGH APPROACHES THE WEST COAST. THE GFS IS FASTER WITH ITS
MOVEMENT BRINGING A CHANCE OF SHOWERS AS EARLY AS WEDNESDAY. THE
EC IS SLOWER DELAYING SHOWERS UNTIL LATE THURSDAY. MODELS TEND TO
STRUGGLE WITH TIMING DURING PROGRESSIVE PATTERNS IN THE FALL AND
SPRING. FOR THIS FORECAST...RAISED POPS FOR WEDNESDAY AND THURSDAY
TO LOW CHANCE IN THE MOUNTAINS AND SLIGHT CHANCE IN SELECTED
VALLEYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 404 PM MDT THU SEP 26 2013

A COLD FRONT IS EXPECTED TO PUSH ACROSS NORTHEAST UTAH BETWEEN 03Z
AND 06Z TONIGHT BUT NOT REACH KGJT/KMTJ UNTIL FRI MORNING.
GUSTY SURFACE WINDS SHOULD WEAKEN AFTER SUNSET...BUT STRONG
SOUTHWEST WINDS ALOFT WILL MAINTAIN INCREASED MECHANICAL TURBULENCE
OVER RIDGETOPS. FLOW CHANGES TO THE WEST OR NORTHWEST BEHIND THE
FRONT. SCATTERED TO NUMEROUS SHOWERS WILL SPREAD ACROSS NORTHEAST UT
AND NORTHWEST CO NORTH OF INTERSTATE 70 TONIGHT...WITH SCATTERED
SHOWERS DEVELOPING OVER THE CENTRAL AND SOUTH MAINLY AFTER MIDNIGHT.
CIGS LOWER TO MOUNTAIN TOP LEVEL OR BELOW TONIGHT WITH MVFR
CIGS/VSBY POSSIBLE IN RAIN/SNOW SHOWERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     COZ001-002-006>008-011-020>023.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT FRIDAY
     FOR COZ013.

UT...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     UTZ024.

     WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR UTZ023.

&&

UPDATE...TGR
SHORT TERM...JAD
LONG TERM...JOE
AVIATION...JAD
Hazardous weather outlook, Sep 26, 4:46 AM MST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MDT THU SEP 26 2013

COZ001>014-017>023-UTZ022>025-027>029-271200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
546 AM MDT THU SEP 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS SOUTHWEST WINDS ARE EXPECTED AGAIN THIS
AFTERNOON AND EARLY THIS EVENING FOR SOUTHEASTERN UTAH AND
SOUTHWESTERN COLORADO. ACROSS THIS PORTION OF THE FORECAST AREA
...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH WITH OCCASIONAL GUSTS
AS HIGH AS 50 MPH. GUSTY WINDS WILL IMPACT THE REMAINDER OF THE
REGION AS WELL...HOWEVER INTENSITY WILL BE LESS. STRONG WINDS
WILL BE DRIVEN BY A TIGHTENING OF THE PRESSURE GRADIENT AHEAD OF A
COLD FRONT ASSOCIATED WITH A STALLED PACIFIC STORM OVER THE
INTERMOUNTAIN WEST.

MEANWHILE...LIGHT SHOWERS WILL CONTINUE OVER THE EASTERN UINTA
MOUNTAINS A FEW LIGHTNING STRIKES MAY OCCUR DURING THE AFTERNOON
AND EVENING.

THE FRONT WILL CROSS NORTHERN UTAH AND WESTERN COLORADO TONIGHT
RESULTING IN ACCUMULATING SNOWFALL OVER THE EASTERN UINTAS. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 2 TO 4 INCHES ABOVE
7500 FEET WITH 4 TO 8 INCHES POSSIBLE ABOVE 9000 FEET. SNOW WILL
SPREAD TO THE CONTINENTAL DIVIDE LATER TONIGHT WITH SOME LIGHT
ACCUMULATIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WILL LINGER OVER THE COLORADO MOUNTAINS FRIDAY THEN
DIMINISH FRIDAY NIGHT. BEHIND THE FRONT MUCH COLDER TEMPERATURES
ARE POSSIBLE SATURDAY MORNING WHICH MAY RESULT IN A SEASON ENDING
KILLING FROST IN THE HIGHER VALLEYS.

MILDER AND QUIET WEATHER WILL BE THE RULE SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT EXCESSIVE WIND OR ANY OBSERVED
WIND RELATED DAMAGE TO THE GRAND JUNCTION FORECAST OFFICE.

TGJT

In the hours before

Local storm report, Sep 26, 6:00 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 PM MDT THU SEP 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 2 NNE NATURITA          38.24N 108.56W
09/26/2013  M50 MPH          MONTROSE           CO   AWOS

            PEAK WIND GUST AT NUCLA AWOS

&&

EVENT NUMBER GJT1301617

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
September 26, 9:00 PM MST to September 27, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Emergency Manager
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area, including 4 inches on sections of Highway 44.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520461.